Reviewed by Virginia Chachati MPharm
(2013, University College London)
GPhC Registration number: 2087654
Information last reviewed 28/02/21
Fexofenadine is an antihistamine that comes in tablet form. It’s used to treat a number of allergies including hay fever, conjunctivitis, eczema and insect bites or stings.
Fexofenadine is used to treat an allergic reaction. It is most likely to be used when over the counter treatments fail to control you allergy sufficiently. It can be used for hay fever, pet allergies, eczema, reactions to insect bites and stings, and a number of other allergies.
Fexofenadine blocks histamine receptors to prevent histamine from causing an allergic reaction. Your body produces histamine in response to an allergen, such as pollen. It is histamine that causes the symptoms of an allergic reaction. Fexofenadine stops these symptoms from getting worse or occurring in the first place.
Fexofenadine will start to work within one or two hours.
Fexofenadine is one of the strongest antihistamines available. It is often more effective than over the counter antihistamines and it is only available on prescription.
Dose |
One tablet once per day |
Type of Medicine |
Non-drowsy antihistamine |
Mechanism |
Blocks the action of histamine, preventing allergic reactions |
Available Size |
30, 60 or 90 tablets |
Available Strengths |
120mg or 180mg |
Active Ingredient |
Fexofenadine hydrochloride |
Price |
From 43p per tablet |
Side Effects |
Can include headache, drowsiness, tiredness, diziness, nausea, skin rashes, hives, insomnia |
Fexofenadine hydrochloride is the active ingredient in fexofenadine tablets.
The inactive ingredients in fexofenadine tablets are: powdered cellulose, mannitol (E421), maize starch, croscarmellose sodium, colloidal anhydrous silica, magnesium stearate, opadry pink film-coating mixture containing hypromellose (E464), titanium dioxide (E171), macrogol 400, allura red AC lake (FD&C Red #40) (E129), and iron oxide, black (E172).
Please Note: Different generic brands of fexofenadine may contain different inactive ingredients. Please read the patient information leaflet provided for further details
Lessina contains FD&C red no. 40 aluminum lake which has been linked to some cases of allergic reactions or hypersensitivity reactions. It is rare for Fexofenadine to cause a severe allergic reaction resulting in hives/rash, facial swelling, dizziness, and difficulty breathing. If you notice any of these symptoms please get immediate medical attention after taking Fexofenadine.
Fexofenadine is one of the strongest antihistamines along with levocetirizine. However, levocetirizine can cause drowsiness, so fexofenadine is often considered the better option. It also lasts longer than some other antihistamines available over the counter. Fexofenadine is currently only available on prescription in the UK.
Fexofenadine comes in three strengths; 30 mg, 120 mg or 180 mg. Adults and children over 12 years old can take either 120 mg or 180 mg once a day. Children between 6 years old and 11 years old typically take 30 mg twice a day. Fexofenadine is not recommended for children under 6 years old.
Always take fexofenadine as prescribed by your doctor. Fexofenadine is typically taken once a day. A Fexofenadine tablet should be swallowed whole with water before food.
Fexofenadine tablets should be swallowed whole. Do not split or crush Fexofenadine tablets unless it specifies on the packet that it's suitable to do so. Crushing or splitting a tablet can affect how it is absorbed and it may not work as expected.
Common side effects which may occur after taking fexofenadine include:
If your heart rate increases or you experience heart palpitations after taking it then seek emergency medical attention.
The signs of an allergic reaction include:
If you experience an allergic reaction to fexofenadine, seek emergency medical attention immediately.
If fexofenadine makes you feel sick then avoid high fat, oily or spicy foods until you feel better. Drink plenty of water or consider taking a painkiller if you get a headache. While fexofenadine is classed as a non-drowsy antihistamine, it can cause drowsiness in some people. If this continues then you should speak to your doctor to switch to an alternative antihistamine.
Fexofenadine may not be suitable if you:
Let your doctor know if any of these circumstances apply.
The following medicines may interact with fexofenadine:
You should avoid drinking alcohol when taking fexofenadine as it can make you feel drowsy.
When you start taking fexofenadine you should wait to see how it affects you before you drive. Fexofenadine can cause drowsiness in some people and in this case you should not drive.
Fexofenadine is a non-drowsy antihistamine. This means it's less likely to make you feel drowsy in comparison to other hay fever treatments. However, fexofenadine can make some people drowsy or sleepy as a side effect, although it is uncommon.
Lifestyle changes can help to reduce your hayfever symptoms. When the pollen count is high, you can try to spend less time outdoors and close your windows. If you are outdoors, you can wear wraparound sunglasses and avoid walking over freshly cut grass. It may also help to avoid bringing fresh flowers into your home, where they can release pollen.
Fexofenadine 180mg contains more fexofenadine than 120mg. For this reason, it may be used when the 120mg tablets do not sufficiently control the allergy. Your doctor will help you find the best dosage.
Fexofenadine can be used alongside other hay fever treatments such as eye drops or nasal sprays. You should not take fexofenadine with other oral antihistamines. Always check with your doctor before taking multiple medicines at the same time.
Yes, fexofenadine can be used to treat eczema, hives, insect bites or stings, allergic conjunctivitis and certain types of food allergies.
You should only use fexofenadine as prescribed by your doctor. Fexofenadine is unlikely to cause any harm if it's used for a long period of time. Depending on the nature of your allergy, you may only need to use it for a short time.
Fexofenadine is a prescription-only medication. It is a more potent antihistamine than those available over the counter at a pharmacy. For this reason, it is only available on prescription if your doctor thinks it will help you.
Prices from:
Non-drowsy antihistamine tablets
Non-drowsy antihistamine tablets
Steroid nasal spray
Antihistamine eye drops
Steroid nasal spray
Non-drowsy antihistamine tablets
Antihistamine nasal spray
Antihistamine nasal spray
We’re a fully regulated pharmacy, with qualified doctors and happy customers
Very easy to navigate the site. Easy ordering process and quick delivery, once approved, for the medication. Will definitely use again.
Mrs Upton
Quick and discreet
Very friendly, active and reliable service
Dr Wahga